Posted by shelliR on September 24, 2001, at 0:12:09
In reply to Re: hanging in there » shelliR, posted by Lorraine on September 23, 2001, at 16:19:50
> > Hi Lorraine
> > > >
> Shelli, i have a million folders.
Are they all organized in alphabetical order or by color? Just curious!
> > > >And here I am picking nardil as my AD when I really have no reason to believe that it will work for me
> It's such a bumber when what worked b/4 poops out
> > > > I've retried it before since it lost it's effectiveness with no results.
> For how long did you retry it? No results or partial response?
I went off it for only a short time around this time last year (did a fairly long trial of serzone) and totally crashed and wanted to go back on nardil. But I must not have gotten more than a very partial response, because we keep trying adjunct after adjunct. And then I was supplementing with vicodin almost everyday, but staying at the same low level. I had left my pdoc because she disallowed the vicodin and kept throwing APs at me and I was very sick of trials. So I switched to a guy who didn't care if I took vicodin (didn't prescribe them for me, though) and I only saw him once. He just kept refilling prescriptions for nardil and klonopin. I guess things kept getting worse and I was seaching the net and PB for new ideas and decided I wanted to try selegilene and called him and said that he had never used it and felt that I was "over his head" and should go back to my old pdoc.
So then I went into the hospital and have been off nardil ever since--I guess that was this June. The thing is that this time I am willing to go higher on nardil this time as long as my pdoc will give me something to knock me out at night. He says he will. And it will be in combination with wellbutrin which will help with the tiredness, if the depression lifts. And the oxy might stay if the AD stops me from having to keep going up. My last pdoc didn't want to add anything besides an AP to sleep. I was already taking valium and aterex (a strong antihistimine) . Once I added serequel to sleep and it kept me up the entire night. I can't justify taking an AP for sleep anyway; there are other things I could have tried that don't cause TD and don't cause weight gain. She's had several patients who developed TD and she has this cavilier attitude about it (it *only* took four months for it to go away). Well, I couldn't stay in my profession for four months with a twiching face, so we had some words about that.
> Have you tried the other MAOs? You had a positive response to one. My pdoc says until you have tried all of the MAOs you haven't tried MAOs--meaning that they are all different.
Well. remember I tried parnate just after you. So there's really just one non-reversible MAOI that I haven't tried.
> > > >There is something going on with the oxy and I know it's rebound depression in the morning, because never in my entire life have a woken up every single day this depressed. I think I might add a pill tonight at about 11pm and see if that stops the rebound effect. I'm curious to see if that has any effect on lowering the magnitude of the morning depression. It may be too activating, however, to sleep at night. Tonight I am feeling the depression more than I have for the past few days. It is scary to me.
> I've been feeling depressed as well, but not as low as you are. What about a sleeping aid at night if the oxy is too activating?
I can't really add more than I am taking now unless I add a new one. (not more valium and not more aterex). And I didn't tell him about the "experiment". I tried it last evening and I did wake up less depressed, but I did not get a good night's sleep.
> > > > Mood stablizers are very often used to boost ADs; so yes, in that sense, the whole idea is for them to have anti-depressant effects. That was the case for me with lamictal, and I assume the reason you take neurotin, since neither of us are bi-polar.
> I'm not confident that I am not bipolar II. But the reason I take Neurontin is because my EEG and QEEG show activity much like temporal lobe epilepsy--lots of spiking. I did find that Neurontin was mood supportive at a certain dose (900 mg), but that hasn't really held.
Yes, I didn't know that until I read your post to Eliz. Are you continuing on the neurontin as you build up the nardil?
> OK. Weepy, lethargic, complete and profound lack of energy and motivation, like walking through mud. Everything is too much effort; everything is too hopeless. Want to sleep all the time. Complete withdrawal from people. Do not leave the house. These days we can add to it anxiety. Hyperventilate; cannot bear to "wait"; read about certain things; bear the risk of certain things (especially with my kids).
Thanks for explaining. Our depressions are very different I think. Sometimes now I feel no depression due to the oxy. That's why I am still able to work, do the treadmill, etc. Most of the time is okay, not great, but okay. But the oxy needs to go up for me to maintain this mood ........(and I don't even want to go there).
> > > >Shelli, you know the best way for you to get support. I'm not trying to push you one way or the other.
> > Well, I do feel pushed, sort of like you can't help it, despite your best intentions. < g >
> Yeah, I know, it's hard for me not to want to fix things when someone is in pain and it is hard for me not to want to fix them my way--meaning what would work for me even tho I fully know that my way doesn't necessarily fit. I'm intellectually aware of this stuff. I don't think I've had anyone call me on it quite like you do....
Well, it's different to react in posts, different from if someone is actually engaged in conversation with you. Also it is easy for me to point things out like that because we have no "stuff" already there, so mentioning it wouldn't probably make you defensive. Anyway, you set yourself up by saying, "I'm not trying to..........", so it is amusing to me to say, "Of course you are." Like I'm not talking about any serious flaw. :-)
> The Essential Guide to Psychiatric Drugs describes atypical depression as follows:
> "Patients with atypical depression maintain a reactive mood throughout their depression..this has nothing to do with how deeply depressed they feel. From time to time something good will happen that temporarily cheers the paient up to the point where she actually experiences pleasure."
> Shelli--that happens with me and it confuses me b/c i think i'm coming out of my depression, but i am not.
because when you experience pleasure, sometimes it is pure pleasure, not at all hazy?
> "In his groundbreaking work on classifying depression, Donald F. Klein, M.D. has likened the life of a pateint with atypical depression to being on a roller coaster."
I don't understand that. Because you can experience pleasure sometimes, that is a roller coaster? I think of a roller coaster as Bipolar II, which I realize you think you may have, but I don't get the imagine of a roller coaster when you describe your days.
Unless it is not a very steep roller coaster?
> This is why I started keeping a mood chart. I distrusted what i would say when i saw my pdoc--it depended on how i was feeling right then (the past days or weeks forgotten and the future assured). Shelli, this is probably why you can't figure out my depression also b/c of this little roller coaster thing going on. One day I sound one way and another day, another way. Today, I'm really down. Was my good mood the other day an illusion?
Okay, so you have whole days in which you don't feel the depression and you attribute that to the anti-depressant working, and then the next day, if it is not good, to the anti-depressant not working. (yes?) Well maybe you are having good days and bad days in your depression and when the AD really works you will feel different from both your good days and bad days. Certainly you will not always be questioning.
When the AD worked for me the first time (in my twenties) it was an "oh my god, this is what life can feel like" But I did have lots of downs throughout those years, just no long horrible downs. I was just starting to feel no downs for a while, just premensturally then I got to an all the time down (that's where I think hormones come in). It is hard for me to really know whether I'd still be alive without the oxy, whether I could stand that amount of pain. It was truely awful for me. So I would probably become a drug addict and have a good time, before I decided to kill myself. I'm serious. And then I guess I would try ECT.
I really have the feeling that nardil may be right for you. Remember it took 5 weeks for me at 45mg. I know you react quicker, but still, you have just gone up to 30mg. I know it is hard to hold hope, but I think given the lack of side effects, you do have reason to be optimistic. I even think that maybe you could have worked with parnate, if you had been willling to add benzos, if I am recalling right. (I might not be; I have a hard time remembering my own reactions, let alone yours) :-)